A new study has warned that diabetes drugs can increase fat inside the bones and thus cause risk of fractures. The study showed that exercise can reduce volume of bone fat that is caused by high doses of a diabetes drug called rosiglitazone. This drug is sold under the brand name Avandia.
The first author of the study Maya Styner, assistant professor at University of North Carolina School of Medicine in the US said that doctors and patients need to have a better understanding the relationship that exists between diabetes, some types of drugs and a lot of times, the dramatic effect on bone health. Essentially, rosiglitazone helps in taking glucose out of the blood so as to lower blood sugar and thereby, treat diabetes. But, the glucose is then packaged into lipid droplets i.e. fat.
Some other researchers had showed that some of the fat gets stored in tissues, such as the belly fat. The latest research that was conducted on in mice showed that drug can also cause fat to be stored inside one’s bone.
Styner said that the researchers were surprised by the massive amount of bone fat that rosiglitazone had caused. And to see the effect of exercise, the team had added a running wheel inside the cages. Mice tend to be natural runners and during the night, they would run several miles on the wheel. Even when the mice were on a high dose of a power drug, their exercised showed a decrease in bone fat.
Styner said that exercise may encourage marrow stem cells to create bone cells instead of fat cells. Exercise causes body to access bone fat as fuel.
Styner further added that bone fat is a good energy store that lets bone cells do what they have to so that the bones become bigger and stronger.
Read more health news.
Image source: Getty
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.